Mississippi, 2013

Flash Flood in Mississippi, April 11, 2013

April 11, 2013 · NWS MEG · 1 event in 1 county or zone

An upper level low pressure system moved into the Mid-South during the early morning hours of April 11th, 2013. Widespread moderate to heavy rain fell across portions of North Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level low pressure system moved into the Mid-South during the early morning hours of April 11th, 2013. Widespread moderate to heavy rain fell across portions of North Mississippi. Localized flash flooding occurred as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 11, 5:29 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 11, 5:29 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
629 AM CDT THU APR 11 2013

.UPDATE...

UPDATED FOR 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 500 AM CDT THU APR 11 2013/

DISCUSSION...

A LARGE AND DEEP UPPER LEVEL LOW PRESSURE SYSTEM OVER THE CENTRAL
PLAINS THIS MORNING WILL LIFT NORTHEASTWARD INTO THE WESTERN GREAT
LAKES REGION BY FRIDAY MORNING. A POTENT SHORTWAVE ROUNDING THE
BASE OF THE TROUGH OVER SOUTH CENTRAL TEXAS EARLY THIS MORNING
WILL EJECT NORTHEAST ACROSS THE LOWER MISSISSIPPI VALLEY TODAY. AT
THE SURFACE A COLD FRONT HAS EDGED JUST EAST OF THE MISSISSIPPI
RIVER AS OF 09Z...BUT CONTINUES TO SLOW AND IS BECOMING RATHER
STATIONARY ACROSS THE AREA IN RESPONSE TO THE HEIGHT FALLS
ASSOCIATED WITH THE SHORTWAVE TO THE SOUTHWEST. ABUNDANT RAIN AND
THUNDERSTORMS CONTINUE ALONG A BAND FROM WESTERN LOUISIANA
NORTHEASTWARD ACROSS THE MID SOUTH INTO THE SOUTHERN GREAT LAKES
EARLY THIS MORNING. HEAVY RAINFALL HAS BEEN OBSERVED AT TIMES
WITHIN THIS BAND WITH A GENERAL ONE TO THREE INCHES FALLING OVER
THE PAST FOUR HOURS...ESPECIALLY IN AREAS WHERE CONVECTION HAS
BEEN TRAINING.

SHOWERS AND THUNDERSTORMS SHOULD CONTINUE MAINLY ALONG AND EAST OF
THE MISSISSIPPI RIVER THROUGH THE DAY AS THE SHORTWAVE CROSSES THE
FORECAST AREA. THERE WILL REMAIN A POTENTIAL THREAT FOR SEVERE
WEATHER ACROSS PORTIONS OF NORTHEAST MISSISSIPPI AS THE
APPROACHING SHORTWAVE TAKES ON A NEGATIVE TILT ALLOWING FOR
INCREASING AMOUNTS OF INSTABILITY OVER THESE LOCATIONS. SBCAPE
VALUES OVER NORTHEAST MISSISSIPPI SHOULD RANGE BETWEEN 500-1000
J/KG...WITH LI/S TO -4C. IN ADDITION...A LOW LEVEL JET STREAK ON
THE ORDER OF 40-50 KTS SHOULD BE LIFTING ACROSS NORTHEAST
MISSISSIPPI INTO MIDDLE TENNESSEE THROUGH EARLY AFTERNOON. LATEST
MODEL SOUNDINGS ACROSS THIS AREA STILL INDICATES LOW LEVEL BACKING
OF THE WIND FIELDS THROUGH EARLY AFTERNOON AS A WAVE OF LOW
PRESSURE LIFTS NORTHEASTWARD ALONG THE FRONT. A FEW SEVERE
THUNDERSTORMS WILL STILL BE POSSIBLE FROM MID MORNING THROUGH
EARLY AFTERNOON AS THE FRONT MOVES EAST TODAY. THERE WILL EXIST A
THREAT FOR DAMAGING WINDS AND ISOLATED TORNADOES ACROSS PORTIONS
OF NORTHEAST MISSISSIPPI. ELSEWHERE...ATTENTION TURNS TO POTENTIAL
FLASH FLOODING AS DEEP MOISTURE CONTINUES TO OVERRUN THE FRONTAL
BOUNDARY AS THE SHORTWAVE APPROACHES. PRECIPITABLE WATER VALUES
BETWEEN 1.5-2.0 INCHES COMBINED WITH TRAINING THUNDERSTORMS AS THE
UPPER LEVEL FLOW BECOMES INCREASINGLY ALIGNED WITH THE FRONT UNTIL
THE PASSAGE OF THE SHORTWAVE SHOULD SERVE TO INCREASE THE THREAT
FOR HEAVY RAINFALL AND POTENTIAL FLASH FLOODING ACROSS AREAS ALONG
AND EAST OF THE MISSISSIPPI RIVER. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR THESE LOCATIONS TODAY IN ANTICIPATION OF THE HEAVY
RAINFALL POTENTIAL.

THE SHORTWAVE SHOULD MOVE EAST THIS EVENING HELPING TO SWEEP THE
COLD FRONT THROUGH THE AREA. THIS SHOULD BRING AN END TO RAIN AND
THUNDERSTORMS BY THIS EVENING ACROSS EASTERN LOCATIONS. HIGH
PRESSURE WILL BUILD INTO THE MID SOUTH FROM THE WEST LATER TONIGHT
WITH CLEARING SKIES AND COOLER TEMPERATURES EXPECTED. SOME PATCHY
FOG MAY ALSO DEVELOP AFTER MIDNIGHT TONIGHT AS SKIES CLEAR AND
WINDS BECOME LIGHT.

SURFACE HIGH PRESSURE WILL MOVE OVER THE AREA FRIDAY AND BECOME
POSITIONED TO OUR EAST BY THE WEEKEND. THIS WILL KEEP DRY
CONDITIONS AND SEASONABLE TEMPERATURES THROUGH SATURDAY. THE UPPER
FLOW SHOULD BECOME INCREASINGLY SOUTHWESTERLY BY SUNDAY AS ANOTHER
UPPER LEVEL TROUGH DIGS ACROSS THE WESTERN STATES. AN EMBEDDED
SOUTHERN STREAM SHORTWAVE EMBEDDED WITHIN THE FLOW ALOFT SHOULD
MOVE EAST ACROSS THE LOWER MISSISSIPPI VALLEY ON SUNDAY AND SUNDAY
NIGHT. AS THIS SHORTWAVE APPROACHES...IT SHOULD HELP TO LIFT A
WARM FRONT NORTH ACROSS THE AREA SUNDAY AFTERNOON THROUGH SUNDAY
NIGHT. INCREASING MOISTURE IN COMBINATION WITH THE FRONT AND
SHORTWAVE SHOULD HELP TO INCREASE CHANCES FOR SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE AREA BY THE END OF THE UPCOMING
WEEKEND.

UPPER TROUGHING WILL CONTINUE TO BECOME AMPLIFIED OVER THE WEST BY
EARLY NEXT WEEK WITH UPPER RIDGING BUILDING OVER THE AREA. THIS
SHOULD ALLOW FOR AN EXPANSIVE WARM SECTOR TO DEVELOP BEHIND THE
WARM FRONT FOR THE FIRST HALF OF NEXT WEEK. WARM AND INCREASINGLY
HUMID CONDITIONS SHOULD PERSIST THROUGH THIS TIME PERIOD.
TEMPERATURES SHOULD RANGE FROM THE LOWER 80S DURING THE DAY AND
MID 60S AT NIGHT. DEWPOINTS WILL ALSO RISE WELL INTO THE 60S
THROUGH THE EXTENDED FORECAST PERIOD. CONVECTIVE CHANCES SHOULD BE
LIMITED EARLY NEXT WEEK AS THE ATMOSPHERE BECOMES INCREASINGLY
CAPPED. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS SHOULD HOLD
OFF UNTIL THE MIDDLE TO END OF NEXT WEEK AS THE WESTERN TROUGH
MOVES EAST.

JLH

&&

.AVIATION...

12Z TAF CYCLE

NOT MUCH CHANGE FROM 06Z THINKING WITH MEM...MKL AND TUP SEE THE
MOST CONVECTIVE ACTIVITY WITH TUP HAVING THE BEST CHANCE FOR A
SLIGHTLY STRONGER STORM AS A SLOW MOVING COLD FRONT TRACKS THROUGH
THE REGION. CIGS/VIS WILL MAINLY SHUFFLE BETWEEN MVFR AND VFR
CONDITIONS AND ONLY DROP TEMPORARILY TO IFR. PRECIPITATION WILL
EXIT FROM WEST TO EAST THIS AFTERNOON/EARLY EVENING WITH VFR
CONDITIONS...THOUGH LATE NIGHT MVFR FOG WILL BE POSSIBLE AT MKL AND
TUP. WINDS BEHIND THE FRONT WILL BE WEST TO NORTHWEST AROUND 10
KTS. OUT AHEAD OF THE BOUNDARY...WINDS WILL BE SOUTH TO SOUTHWEST
WITH OCCASIONAL GUSTS AT TUP. LIGHT WEST WINDS ARE EXPECTED LATE
IN THE PERIOD.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  60  45  66  48 / 100  10   0   0
MKL  63  39  65  39 / 100  10   0   0
JBR  57  41  63  41 /  60   0   0   0
TUP  68  45  70  42 / 100  20   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR CRITTENDEN-
     LEE AR-MISSISSIPPI-PHILLIPS-ST. FRANCIS.

MO...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR PEMISCOT.

MS...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR COAHOMA-
     DESOTO-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MONROE-PONTOTOC-
     PRENTISS-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR CROCKETT-
     DYER-FAYETTE-GIBSON-HAYWOOD-LAKE-LAUDERDALE-OBION-SHELBY-
     TIPTON-WEAKLEY.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR CARROLL-CHESTER-
     DECATUR-HARDEMAN-HARDIN-HENDERSON-HENRY-MADISON-MCNAIRY.

&&
Hazardous weather outlook, Apr 11, 4:07 AM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
507 AM CDT THU APR 11 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-121215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
507 AM CDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHEAST MISSISSIPPI THROUGH EARLY THIS AFTERNOON. THIS THREAT
AREA IS ALONG AND SOUTHEAST OF A LINE FROM IUKA TO TUPELO TO
HOUSTON MISSISSIPPI. THE POTENTIAL WILL EXIST FOR DAMAGING WINDS
AND ISOLATED TORNADOES WITH ANY STORMS THAT REACH SEVERE LIMITS.
THE SEVERE WEATHER THREAT SHOULD END BY LATER THIS AFTERNOON AS A
COLD FRONT MOVES EAST OF THE REGION.

HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE OVER AREAS
ALONG AND EAST OF THE MISSISSIPPI RIVER. THIS AREA INCLUDES FAR
EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...WESTERN TENNESSEE...AND
ALL OF NORTHERN MISSISSIPPI. THE POTENTIAL WILL EXIST FOR AN
ADDITIONAL ONE TO THREE INCHES...WITH SOME LOCATIONS EXPERIENCING
TOTAL STORM RAINFALL AMOUNTS IN EXCESS OF FOUR INCHES. THIS COULD
LEAD TO FLASH FLOODING OF LOW WATER CROSSINGS AND AREAS OF POOR
DRAINAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE OFFICE IN MEMPHIS.

JLH

In the hours before

Local storm report, Apr 11, 7:53 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
853 AM CDT THU APR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     FLASH FLOOD      RIPLEY                  34.73N 88.94W
04/11/2013                   TIPPAH             MS   TRAINED SPOTTER

            NUMEROUS STREETS FLOODING. SOME STREETS CLOSED BY LAW
            ENFOREMENT DUE TO 12-24 INCHES OF STANDING AND FLOWING
            WATER.

&&

CDG

The radar

The Memphis radar (KNQA), 105 km away, was scanning. The volume nearest the first event began at 13:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tippah

When
April 11, 7:53 AM CST to 10:00 AM CST
Where
Tippah County, 1.84 mi NW of Ripley to 1.86 mi NNE of Ripley
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.752, -88.969

Heavy rain flooded numerous streets in Ripley. Many of the streets had 12-24 inches of standing or flowing water covering them.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444818.